Indiana, 2005

Hail in Indiana, April 22, 2005

April 22, 2005 · NWS ILN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 22, 2:10 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 22, 2:10 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE ANALYSIS SHOWS DEEPENING LOW OVER INDIANA WITH WARM FRONT
FROM JUST NORTH OF DAYTON TO NORTH OF PORTSMOUTH.  ASSOCIATED COLD
FRONT IS NEAR PADUCAH, KY.  SATELLITE IMAGERY SHOWING CLEAR SLOT
OVER SRN IL/IN.  CLOUDS ARE EVEN MIXING OUT IN THE SRN HALF FOR
FA.  BEST ORGANIZED THUNDERSTORMS ARE WITH THE UPPER LOW IN WRN
IL.  HOWEVER, THERE ARE SEVERAL BANDS ON SATELLITE THAT
LOOK LIKE THEY COULD BE THE FOCUS OF ADDITIONAL CONVECTION.

CHALLENGING FORECAST TODAY.  FOR THE REST OF THE AFTERNOON INTO
THIS EVENING...WILL LIKELY SEE SEVERE CONVECTION ACROSS THE
SOUTHER PART OF THE FA.  LATEST RUC SHOWING AROUND 1000 TO 1500
J/KG ACROSS SRN FA FOR THIS EVENING.  THE NAM IS A BIT MORE
GENEROUS.  0-4KM SHEAR ON THE RUC SHOWS GENERALLY 15 M/S.  BEST
LIFT WILL OCCUR BETWEEN 00 AND 03Z ACROSS OUR SOUTH.  BEST SEVERE
THREAT WILL BE WIND AND HAIL.  WET BULB ZERO WILL BE AROUND 8 TO 9 KFT
AND FREEZING LEVEL AROUND 10 KFT.  MID LEVEL FLOW WILL BE ABOUT 40
KTS. THE 40 KTS ALONG WITH STRONG UPDRAFTS AND POTENTIAL FOR
ROTATION WILL CREATE SOME DAMAGING WIND STORMS.

CONDITIONS WILL COOL OFF CONSIDERABLY AS DEEP UPPER LOW DIGS INTO
THE UPPER OHIO VALLEY FOR THE WEEKEND.  THIS WILL BRING PLENTY OF
PRECIPITATION INTO THE REGION.  TEMPS WILL BE STEADY ON SATURDAY
WITH RAIN.  TEMPS CONTINUE TO COOL TO BELOW FREEZING.  SATURDAY
NIGHT WITH 1000-850 MB THICKNESSES SHOWING SNOW ACROSS THE WHOLE
FA.  RIGHT NOW SEE A MIX OF RAIN AND SNOW ON SUNDAY WITH MORE SNOW
THAN RAIN IN THE NE AND MORE RAIN THAN SNOW IN THE SE.  FOR THE
MOMENT WILL GO WITH ACCUMULATIONS OF A DUSTING TO AN INCH IN THE
SOUTHEAST TO AROUND 2 INCHES IN THE NORTHEAST.

WILL HOLD OF ON ISSUING A FREEZE WATCH FOR NOW AND LET NEXT SHIFT
HANDEL AS FOCUS AT THE MOMENT IS MORE ON THE SHORT TERM.  MAV
TEMPS LOOK GOOD WILL GO A BIT COOLER ON SUNDAY.

TIPTON

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
TROUGH REMAINS IN PLACE ACROSS THE EAST.  SEVERAL SHORT WAVES AND
FRONTS MOVE ACROSS CWA WITH EACH PROVIDING CHC OF PRECIP. TIMING AND
COVERAGE OF PRECIP QUESTION MARK. TEMPS REMAIN ON THE COOL SIDE BUT
NOT AS COLD AS WEEKEND. WENT CLOSE TO GUID.

&&

.AVIATION (18Z-18Z)...
LATEST SFC MAP SHWS DEEP LOW PRES OVER CENTRAL IL WITH WARM FRONT
EXTENDING FROM NEAR IND TO CVG. WARM FRONT TO SHIFT NWD AS SFC
WAVE RIDES THE FRONT TO A POSTION OVER SW OH BY 00Z. IN WARM SECTOR
TD/S TO INCREASE INTO THE LOWER 60S AND MID LVL DRY INTRUSION WL
YEILD MOD INSTBYT WITH SB CAPES BTWN 2000-2500 J/KG. EXPECT LOW
CIGS N OF WARMFRONT TO IMPROVE EARLY THIS AFTNA AND THEN TSTMS
TO DEVELOP. HAVE MENTIONED WIND STG GUSTS IN SRN TAF SITES WITH
DELTA THETA E ABOVE 20 DEGS. UPPER LEVEL LOW PRES TO DEVELOP OVER
THE GREAT LAKES. IN THE WAKE OF SFC LOW PRES EXPECT A LOWERING TREND
TO CIGS AND CONTD CHC OF SHOWERS THRU TAF PERIOD IN LO LEVEL CAA
PATTERN. HAVE TRANISTIONED CIGS INTO MVFR CAT THIS EVE AND THEN IFR
LATE. GRADIENT TIGHTENS UP WITH NWRLY WINDS IN 20 TO 30 RANGE LATE
TNGT INTO SAT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Apr 22, 2:53 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT FRI APR 22 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-230840-
ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-CAMPBELL KY-
CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-
DEARBORN IN-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-
FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HIGHLAND OH-
HOCKING OH-KENTON KY-LEWIS KY-MADISON OH-MASON KY-MIAMI OH-
MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-
PREBLE OH-RIPLEY IN-ROBERTSON KY-ROSS OH-SCIOTO OH-SWITZERLAND IN-
UNION IN-WARREN OH-WAYNE IN-
353 PM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN INDIANA...
NORTHERN KENTUCKY AND THE SOUTHWEST HALF OF OHIO.

.DAY ONE...TODAY
DEEPENING LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN OHIO THIS
EVENING. THE ATMOSPHERE AHEAD OF THE LOW IS BECOMING MODERATELY
UNSTABLE. AS THE LOW APPROACHES SEVERE STORMS ARE EXPECTED TO
DEVELOP. THESE INDIVIDUAL STORMS WILL DEVELOP INTO AN ORGANIZED
SQUALL LINE AND PUSH EAST THROUGH THE EASTERN PORTION OF
THE REGION THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE
STORMS AS THEN MOVE THROUGH CENTRAL OHIO.  ACROSS EASTERN
INDIANA...NORTHERN KENTUCKY AND SOUTHERN OHIO THE MAIN THREAT WILL BE
FOR DAMAGING WINDS AND LARGE HAIL.  THERE WILL ALSO BE A OUTSIDE
CHANCE FOR A TORNADO. THE GREATEST THREAT FOR SEVERE STORMS WILL BE
BETWEEN 4 PM EST AND 10 PM EST.

THEREFORE THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE LOW PULLS INTO THE APPALACHIANS...IT WILL STRENGTHEN AND WILL
PULL COLD AIR INTO THE REGION OVER THE WEEKEND. THERE IS A GOOD
CHANCE THAT TEMPERATURES WILL FALL BELOW FREEZING SATURDAY NIGHT INTO
SUNDAY MORNING.  THIS COLD REGIME WILL ALSO BRING SNOW.
ACCUMULATIONS SATURDAY NIGHT WILL RANGE FROM AN INCH OR LESS ACROSS
SOUTHERN OHIO...EASTERN INDIANA AND NORTHERN KENTUCKY.  ACROSS
CENTRAL OHIO 1 TO 2 INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

OHZ026-034-035-043>046-056-230840-
AUGLAIZE OH-DELAWARE OH-HARDIN OH-LICKING OH-LOGAN OH-MERCER OH-
SHELBY OH-UNION OH-
353 PM EDT FRI APR 22 2005

THIS HAZARDOUS OUTLOOK IS FOR PARTS OF WEST CENTRAL AND CENTRAL OHIO

.DAY ONE...TODAY
DEEPENING LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN OHIO THIS
EVENING. THIS WILL BRING SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME
WITH HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AS THE LOW PULLS INTO THE APPALACHIANS...IT WILL STRENGTHEN AND WILL
PULL COLD AIR INTO THE REGION OVER THE WEEKEND. THERE IS A GOOD
CHANCE THAT TEMPERATURES WILL FALL BELOW FREEZING SATURDAY NIGHT INTO
SUNDAY MORNING.  THIS COLD REGIME WILL ALSO BRING SNOW.
ACCUMULATIONS SATURDAY NIGHT WILL RANGE FROM AN INCH OR LESS ACROSS
SOUTHERN OHIO...EASTERN INDIANA AND NORTHERN KENTUCKY.  ACROSS
CENTRAL OHIO 2 INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

 TIPTON

In the hours before

Local storm report, Apr 22, 5:11 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 W MILAN               39.13N 85.22W
04/22/2005  0.50 INCH        RIPLEY             IN   AMATEUR RADIO

            ESTIMATED TO BE DIME SIZE HAIL.

&&

TIPTON

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ripley

When
April 22, 5:50 PM EST to 5:54 PM EST
Where
Ripley County, 1 mi SSW of Sunman
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.100

Hail, Switzerland

When
April 22, 6:00 PM EST to 6:10 PM EST
Where
Switzerland County, 2 mi N of Vevay
Measured
1.5 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -85.067

Hail, Ohio

When
April 22, 6:15 PM EST to 6:19 PM EST
Where
Ohio County, 2 mi W of Rising Sun
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -84.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447166, 5447168, 5447167.